Texas, 2007

Flash Flood in Texas, October 16, 2007

October 16, 2007 · NWS EWX · 1 event in 1 county or zone

A cold front moved through central Texas and caused thunderstorms and rain showers which produced isolated heavy rain and flash flooding in Lavaca county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through central Texas and caused thunderstorms and rain showers which produced isolated heavy rain and flash flooding in Lavaca county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 15, 10:32 PM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Oct 15, 10:32 PM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1132 PM CDT MON OCT 15 2007

.AVIATION...
CIGS AROUND 7 HUNDRED FT TO NEAR 1 THSD FT ARE EXPECTED
THRU 14Z.  WDLY SCT SHRA AND TSRA WILL CONTINUE NEAR AND
TO THE EAST OF IH-35 THRU 09Z. PATCHY AREAS OF VSBYS 3 TO
5 MI IN FOG IS PSBL FROM 11Z TO 14Z ALONG AND EAST OF A
KGTU TO KAUS TO KSAT TO KPEZ LINE. CONDITIONS ARE FORECAST
TO IMPROVE TO CIGS 2 THSD TO 3 THSD BKN AFTER 15Z TO 4 THSD
TO 8 THSD SCT AFTER 18Z.  ISOLD SHRA ARE POSSIBLE FROM
17Z TO 23Z TUESDAY NEAR AND EAST OF A KAUS TO KPEZ LINE.
NORTHEAST WINDS NEAR 10 KNOTS ARE FORECAST TO BECOME EAST
AT 5 TO 10 KNOTS BY 15Z AND SOUTHEAST 6 TO 12 KNOTS AFTER
18Z TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 819 PM CDT MON OCT 15 2007/

DISCUSSION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE
NORTHEAST AT 20 MPH ACROSS THE COASTAL PLAINS THROUGH THE NEXT
FEW HOURS. AN ADDITIONAL ONE QUARTER OF AN INCH TO NEAR TWO INCHES
IS POSSIBLE BY MIDNIGHT ACROSS THIS AREA. A FEW SPRINKLES MAY
DEVELOP ALONG I-35, BUT ACCUMULATIONS ARE NOT EXPECTED. ABUNDANT
MOISTURE IN THE LOWER LEVELS IN THE ATMOSPHERE WILL ALLOW PATCHY
FOG TO DEVELOP BY EARLY MORNING ACROSS THE EASTERN HALF OF SOUTH
CENTRAL TEXAS. RAIN-COOLING EFFECTS HAVE ALLOWED TEMPERATURES TO
DROP QUICKER THAN EXPECTED ACROSS THE COASTAL PLAINS. AS SUCH, HAVE
MADE A FEW TWEAKS TO OVERNIGHT LOWS ACROSS THIS AREA. AN OUTFLOW
BOUNDARY FROM EARLIER THIS AFTERNOON HAS HELD ON STRONG AND CONTINUES
TO PROGRESS SOUTHWESTWARD AT 20 MPH, HAVING JUST TREKKED THROUGH
SAN ANTONIO. THIS OUTFLOW BOUNDARY HAS ALLOWED WINDS ALONG AND
EAST OF THE I-35 TO I-37 CORRIDOR TO TURN NORTHEASTERLY AND INCREASE
TO 10 TO 15 MPH WITH GUSTS NEAR 20. THESE BREEZY CONDITIONS ARE
EXPECTED THROUGH THE NEXT FEW HOURS BEFORE WINDS BECOME CALM
OVERNIGHT. MADE SOME ADJUSTMENTS TO SKY AND HOURLY TEMP GRIDS TO
BETTER COME IN LINE WITH CURRENT TRENDS. OTHERWISE, PREVIOUS
FORECAST IS ON TRACK.

PREV DISCUSSION... /ISSUED 713 PM CDT MON OCT 15 2007/

AVIATION...
SCATTERED TO BROKEN CLOUDS AROUND 5 THSD TO 10 THSD FT ARE
EXPECTED THRU 08Z.  SCATTERED SHRA AND TSRA WILL CONTINUE
ALONG AND TO THE EAST AND SOUTHEAST OF A KGTU TO KPEZ LINE
THRU 06Z.  CONDITIONS ARE FORECAST TO BECOME CIGS NEAR
1 THSD FT OVERCAST FROM 08Z TO 11Z.  PATCHY AREAS OF VSBYS
3 TO 5 MI IN FOG IS POSSIBLE FROM 11Z TO 13Z.  CONDITIONS
ARE FORECAST TO IMPROVE TO CIGS 3 THSD BKN AFTER 14Z TO
5 THSD TO 10 THSD SCT AFTER 17Z WITH ISOLATED SHRA.

PREV DISCUSSION... /ISSUED 337 PM CDT MON OCT 15 2007/

DISCUSSION...
CONVECTION TRAINING NWD ACROSS THE FAR SOUTHEASTERN COUNTIES THIS
AFTERNOON WHERE LOCALLY HEAVY RAINFALL AMOUNTS HAVE FALLEN. STILL
EXPECT SCATTERED REDEVELOPMENT OF STORMS OVER THE EASTERN HILL
COUNTRY INTO SOUTH CENTRAL TX OVER THE NEXT SEVERAL HOURS...NEAR A
WEAK COLD FRONTAL BOUNDARY IN THE WEST AND OUTFLOW BOUNDARY IN THE
NE. AIRMASS CONTINUES TO HEAT SOUTH OF THE BOUNDARIES WHICH WILL
RESULT IN A STRONG THERMAL GRADIENT ACROSS THE AREA INTO THE
EVENING HOURS. WILL KEEP BEST CHANCE POPS INTO THE EVENING HOURS
ACROSS THE EASTERN AND SOUTHERN SECTIONS OF THE CWA DIMINISHING BY
MIDNIGHT. AFTER MIDNIGHT THERE WILL BE A GOOD CHANCE OF FOG OVER
MUCH OF THE EASTERN HALF OF THE CWA AS SKIES BRIEFLY CLEAR AND LOW
LEVELS REMAIN MOIST. OTHERWISE WILL SEE DECREASING RAIN CHANCES
TUESDAY WITH ONLY SLIGHT OR LOW CHANCES IN THE EASTERN HALF BY THE
AFTERNOON. A DRIER WESTERLY FLOW DEVELOPS ALOFT BY WEDNESDAY WITH
ONLY A SLIGHT CHANCE OF CONVECTION SKIRTING THE FAR NERN COUNTIES
AS TROF TRACKS ACROSS N TX.

A WARM DRY WESTERLY FLOW PREVAIL LATE WEDNESDAY INTO THURSDAY AND
FRIDAY. THE DRY LINE TROF WILL MOVE INTO THE AREA WEDNESDAY AND
AGAIN THURSDAY WITH THE COLD FRONT FILLING IN BEHIND THAT. HOWEVER
NOT MUCH COLD AIR ADVECTION BEHIND THIS FRONT SO MOSTLY JUST
DRIER WITH A LARGER DIURNAL TEMPERATURE VARIATION. MAX TEMPS
THURSDAY WILL BE IN SERIOUS DANGER OF BEING BROKEN AS FORECAST
HIGHS WILL BE 10 TO 15 DEGREES ABOVE SEASONAL NORMS AHEAD OF THE
FRONT. NOT QUITE AS WARM OVER THE WEEKEND AS LOW LEVEL MOISTURE
RETURNS BUT MAX TEMPS WILL STILL BE 5 TO 10 DEGREES ABOVE NORMALS.
THE NEXT CHANCE OF RAIN WILL COME NEXT SUNDAY NIGHT AND MONDAY AS
ANOTHER TROF DRIVES EASTWARD TO OUR NORTH AND A COLD FRONT DROPS
THRU S TX.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  87  70  89  71 /  30  10  10  10  10
AUSTIN BERGSTROM INTL AIRPORT  65  88  69  90  68 /  30  20  10  10  10
DEL RIO INTL AIRPORT           66  89  73  90  65 /  20  10  10  10   0
SAN ANTONIO INTL AIRPORT       66  88  71  89  71 /  30  10  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

25/08/JB
Hazardous weather outlook, Oct 15, 8:30 PM CST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
930 PM CDT MON OCT 15 2007

TXZ171>173-183>194-202>209-217>225-228-161100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
930 PM CDT MON OCT 15 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
THERE IS A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS NEAR AND
EAST OF A GEORGETOWN TO PEARSALL LINE TONIGHT BECOMING A SLIGHT
CHANCE OF SHOWERS TOWARD THE EARLY MORNING TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THERE IS A SLIGHT CHANCE OF SHOWERS OVER THE EAST PART OF
SOUTH CENTRAL TEXAS TUESDAY.  ON SUNDAY NIGHT AND MONDAY OF
NEXT WEEK THERE IS A CHANCE OF SHOWERS...ASSOCIATED WITH A
LATE OCTOBER COOL FRONT.  HAZARDOUS WEATHER IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Austin/San Antonio radar (KEWX), 122 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lavaca

When
October 16, 2:00 AM CST to 5:00 AM CST
Where
Lavaca County, 3.09 mi WSW of Vienna to 10.26 mi E of Ezzell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.370, -96.830

Water Rescue on FM 530 6 miles north of Speaks. CoCoRAHs observer Hallettsville 13.4SE measured 11.00 of rain in 24 hours ending at 7 AM October 16, 2007. Most of the rain fell between 1 and 4 AM.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 63050.